Back to Ask the Diabetes Team Ask the Diabetes Team

From Las Vegas, Nevada, USA:

My seven-year-old son has been using the pump for a year and a half. Because of sports and other activities, he does not like being attached to a pump all the time. So, for the school week, he is on the pump but, often times, on weekends and holidays, he goes back to shots, Lantus and Humalog. The first evening he goes off the pump and switches to Lantus, his numbers run high that night no matter how much I give him. I always make sure he has Humalog in his system before disconnecting the pump because I know Lantus takes a couple of hours to reach it's plateau. The second night on Lantus, his numbers are back to what I expect. I have tried giving him the Lantus a little earlier, usually around dinner time, 5 to 6 p.m., but that does not help. Why do you think the first day back on Lantus it seems to take so long to kick in? I'd like to be able to switch back and forth between shots and the pump, but I'm looking for a solution to the first nighttime highs rather than getting up several times a night to correct with Humalog.


First of all, un-tethered, simultaneously using an insulin pump and insulin glargine (Lantus) to help improve glycemic excursions, is not meant to go on and off frequently. The real way to get the best use out of this method is to take the Lantus every night, whether you disconnect or not, and make the adjustments in the basal rate, i.e., 75% of basal as Lantus and 25% via the pump. So, you can disconnect the pump for a few hours without problems and a reduced basal rate for exercise. On days that he will not be wearing the pump at all, then, that night he takes his entire basal requirements as Lantus four to six hours before disconnecting the pump. That should solve your son's problem with higher blood sugars


Original posting 21 Dec 2008
Posted to Hyperglycemia and DKA and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.